Texas, 2014Flood and Sleet in Texas, November 22 to 23, 2014
November 22 to 23, 2014 · NWS FWD · 5 events in 5 counties and zones
An upper level storm system moved across north Texas on the 21st and 22nd of the month. Cold air filtered in on the 21st, while moisture returned on the 22nd.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 4
- Property damage
- $205,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level storm system moved across north Texas on the 21st and 22nd of the month. Cold air filtered in on the 21st, while moisture returned on the 22nd. A few areas reported sleet and freezing rain, with minimal impacts. While the main focus was light accumulations of sleet, most areas in north Texas also received rainfall. Some of the rain led to traffic accidents due to hydroplaning.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Nov 21, 11:52 PM CST, 1 hour 8 minutes earlier.
Area forecast discussion, Nov 21, 11:52 PM CST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
1152 PM CST FRI NOV 21 2014
.AVIATION...
GENERALLY IFR CONDITIONS ARE PREVAILING ACROSS THE REGION BUT MVFR
AND VFR CIGS ARE NOW JUST SOUTH OF WACO WHERE MOISTURE ADVECTION
IS TAPERING OFF. WILL SHOW CIGS AT IFR OVERNIGHT AND THROUGH MID
MORNING SATURDAY FOR THE METROPLEX...BUT FOR WACO THESE MAY
PREVAIL AT LOW MVFR. CIGS SHOULD LIFT TO MVFR BY LATE MORNING BUT
WILL LIKELY STAY MVFR THROUGH THE TAF PERIOD.
SOME SCATTERED CONVECTION IS CURRENTLY MOVING THROUGH THE REGION
ON THE LEADING EDGE OF A SURGE OF GULF MOISTURE. THIS SHOULD
CONTINUE THROUGH 9Z OR SO. WHILE ISOLATED THUNDER IS CERTAINLY
POSSIBLE...MOST ACTIVITY WILL STAY AS SHOWERS. THE TRUE
THUNDERSTORM ACTIVITY SHOULD STAY JUST WEST OF THE TAF SITES...AND
IT MAY GET CLOSE ENOUGH TO AFW/FTW TO WARRANT AN INCLUSION OF VCTS
DURING THE OVERNIGHT HOURS. HAVE HELD OFF ON THIS...BUT WILL
CONTINUE TO WATCH RADAR TRENDS. LIGHT BR OR DZ WILL BE POSSIBLE
DURING THE LATE OVERNIGHT AND EARLY MORNING HOURS...BUT GENERALLY
NO SIGNIFICANT CONVECTION IS EXPECTED AT TAF SITES UNTIL SATURDAY
AFTERNOON. WILL BRING VCTS INTO TAFS FROM WEST TO EAST AROUND
MIDDAY SATURDAY. CONFIDENCE IS HIGH ENOUGH TO SHOW PREVAILING TSRA
FROM MID TO LATE AFTERNOON AT ALL TAF SITES...WITH PREVAILING
STEADY RAIN AND VCTS UNTIL 3-4Z SUNDAY WHEN IT SHOULD END FROM
WEST TO EAST.
SOUTHEAST WINDS AT 10-15KT WILL PREVAIL UNTIL STORMS ARRIVE WHEN
WINDS WILL BE VARIABLE WITH HIGHER GUSTS. WINDS SHOULD TAKE ON A
NORTHEASTERLY DIRECTION AFTER INITIAL WAVE OF STORMS BY LATE
AFTERNOON...BUT WINDS WILL SWITCH TO THE SOUTHWEST AT 5-10KT ONCE
RAIN ENDS SATURDAY NIGHT.
LOOKING AHEAD INTO SUNDAY...WESTERLY WINDS WILL INCREASE AS
DAYTIME MIXING OCCURS...WHICH MAY RESULT IN SOME CROSSWIND ISSUES ON
N-S RUNWAYS. BASED ON 850MB WINDS AND RULE OF THUMB FOR SURFACE
WINDS...WEST WINDS AT 20G30KT MAY BE POSSIBLE EARLY TO MID
AFTERNOON SUNDAY. THESE WINDS WILL NOT BE AS STRONG AS THE
CROSSWIND EVENT IN OCTOBER...BUT MAY BE ENOUGH TO RESTRICT
TRAFFIC VOLUME.
TR.92
&&
.UPDATE...
ISSUED AN UPDATE FOR CLOUDS/HOURLY TEMPERATURES. PACKAGE SEEMS ON
TRACK OTHERWISE. POPS MAY SEEM A BIT HIGH FOR THIS EVENING...BUT
WITH THE LOW CEILINGS/FOG/DRIZZLE DEVELOPING...A NUMBER OF AREA
MAY PICK UP A HUNDREDTH. 84
&&
.PREV DISCUSSION... /ISSUED 257 PM CST FRI NOV 21 2014/
LOW LEVEL WAA CONTINUES OVER THE ENTIRE AREA WELL IN ADVANCE OF
THE STRONG SHORTWAVE DISTURBANCE EXPECTED TO MOVE OVER NORTHWEST
MEXICO BY THIS EVENING. SCATTERED SHOWERS WERE MOVING NORTH TOWARD
OUR CENTRAL TEXAS COUNTIES. NOTHING TOO SIGNIFICANT IS EXPECTED WITH
THIS ACTIVITY THROUGH THE EVENING HOURS. WHERE BREAKS HAVE OCCURRED
IN THE CLOUD COVER WEST OF I-35 TODAY...HIGHS HAVE WARMED INTO THE
LOWER TO MIDDLE 70S AND BETTER INSTABILITY WAS AVAILABLE. HOWEVER
MODELS ARE NOT KEEN ON A WHOLE LOT OCCURRING ACROSS THIS AREA
UNTIL LATER THIS EVENING...DUE TO A SHORTWAVE RIDGE OVERHEAD.
LOW LEVEL FLOW THROUGH 850MB INCREASES TO OVER 40 KTS LATER THIS
EVENING...AS MID LEVEL HEIGHT FALLS APPROACH OUR WESTERN COUNTIES
IN ADVANCE OF THE POTENT SHORTWAVE MOVING EAST OVER NORTHERN MEXICO
AND FAR WEST TEXAS. STRONGER LARGE-SCALE ASCENT WILL ARRIVE AND
CORRESPOND WITH THE WESTERN EDGE OF STRONG LOW LEVEL WAA BY
MIDNIGHT AND CONTINUE THROUGH DAYBREAK SATURDAY ACROSS OUR FAR
WEST AND NORTHWEST COUNTIES. AS THIS OCCURS...SHOWERS AND STORMS
WILL BECOME MORE NUMEROUS ACROSS THESE AREAS AS THE ATMOSPHERIC
COLUMN CONTINUES SATURATING THROUGH 700MB AND ERODING THE CAPPING
INVERSION ENTIRELY. SURFACE TEMPERATURES ACROSS THIS AREA SHOULD
SLOWLY COOL THROUGH THE 60S INTO THE UPPER 50S BY MORNING...SO
WOULD EXPECT THUNDERSTORMS TO BE MOSTLY ELEVATED IN NATURE. THE
MARGINAL RISK AREA ACROSS THIS AREA LOOKS REASONABLE CONSIDERING
THE STEEPENING MID LEVEL LAPSE RATES AND THE POTENTIAL FOR
MARGINALLY SEVERE HAIL.
SATURDAY INTO SATURDAY EVENING ARE EXPECTED TO BE THE MAIN PERIODS
SHOWERS AND STORMS WITH LOCALLY HEAVY RAINFALL...THE POTENT
SHORTWAVE NEGATIVELY LIFTS ACROSS CENTRAL AND SOUTHEAST
TEXAS...BEFORE EXITING EAST OF THE AREA AFTER MIDNIGHT SUNDAY. THE
STRONGEST WIND SHEAR AND BETTER INSTABILITY WILL BE ACROSS OUR
CENTRAL TEXAS COUNTIES CLOSER TO THE LEFT EXIT REGION OF A 80-100
KT UPPER JET MAXIMUM AND RICHER DEW POINTS. HOWEVER...PERIODS OF
SHOWER ACTIVITY AND CLOUD COVER WELL IN ADVANCE OF THE SYSTEM AND
ONLY A THIN AND PROGRESSIVELY MOVING AXIS OF RICHER SURFACE DEW
PTS WILL LIMIT THE SEVERE WEATHER THREAT TO MAINLY OUR CENTRAL
TEXAS COUNTIES. WE CAN/T RULE OUT ISOLATED SEVERE WEATHER THREAT
FURTHER NORTH TO THE I-20/I-30 CORRIDORS SATURDAY AFTERNOON AND
EVENING AS THE MAIN DYNAMICS AND FORCING MOVE ACROSS AND THE
SURFACE TROUGH MOVES IN. IN ADDITION...HEAVIER RAINFALL AMOUNTS TO
BETWEEN 1 AND 3 INCHES WILL BE POSSIBLE...WITH ISOLATED HIGHER
AMOUNTS THAT MAY RESULT IN URBAN AND SMALL STREAM FLOODING AND
FLOODING OF TYPICAL LOW LYING AREAS. RAINFALL AMOUNTS SHOULD BE
HEAVIEST ACROSS THE NORTHWEST HALF OF THE AREA DUE TO A MORE
PROLONGED EVENT VERSUS AREAS FURTHER SOUTHEAST.
THE SURFACE TROUGH SHOULD CLEAR THROUGH ALL OF THE AREA BY SUNDAY
MORNING WITH A MILD AND MOSTLY SUNNY DAY SUNDAY WITH HIGHS IN THE
60S ALONG THE IMMEDIATE RED RIVER VALLEY TO THE 70S ELSEWHERE. A
PACIFIC COLD FRONT WILL ENTER THE REGION LATE SUNDAY INTO SUNDAY
NIGHT IN ADVANCE OF ANOTHER SHORTWAVE ROTATING THROUGH THE CENTRAL
U.S CYCLONIC FLOW ALOFT. AT THIS TIME WE ARE NOT GOING TO
ADVERTISE ANY LOW RAIN CHANCES ALONG THE RED RIVER AS MOISTURE
WILL BE FAIRLY ELEVATED WITH VERY DRY LOW LEVELS. WHAT WE DO
EXPECT ARE FOR HIGH TEMPERATURES TO BE IN THE UPPER 50S TO LOWER
60S WITH BRISK NORTHWEST WINDS AND MOSTLY SUNNY SKIES.
THE BROAD LONGWAVE TROUGH OVER THE CENTRAL U.S WILL CONTINUE TO
DIG OVER THE SOUTHERN PLAINS THROUGH MID WEEK...BEFORE MOVING
GRADUALLY EAST OF THE AREA. SUCCESSIVE REINFORCING CONTINENTAL
AIRMASS WILL KEEP THE AREA COOL AND DRY WITH DEEP MOISTURE
LACKING. TEMPERATURES MAY WARM SLIGHTLY WEDNESDAY INTO THANKSGIVING...
BUT ANOTHER COLD FRONT BY FRIDAY WILL MAINTAIN THE COOL AND DRY
WEATHER THROUGH THE HOLIDAY WEEKEND.
05/
&&
.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX 60 65 54 72 44 / 60 100 80 5 10
WACO, TX 63 68 52 75 44 / 40 100 90 0 0
PARIS, TX 55 65 55 69 42 / 60 100 100 10 10
DENTON, TX 60 64 48 71 41 / 70 100 70 10 10
MCKINNEY, TX 59 63 49 70 41 / 60 100 90 10 10
DALLAS, TX 60 66 55 72 45 / 50 100 90 5 10
TERRELL, TX 60 66 52 72 43 / 40 100 100 10 0
CORSICANA, TX 60 69 55 74 45 / 30 100 100 5 0
TEMPLE, TX 63 69 52 76 43 / 40 100 90 0 0
MINERAL WELLS, TX 59 66 46 71 40 / 70 100 50 5 0
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
/
Hazardous weather outlook, Nov 21, 10:49 PM CST, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
1049 PM CST FRI NOV 21 2014
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-230500-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
1049 PM CST FRI NOV 21 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.
.DAY ONE...TONIGHT.
ISOLATED THUNDERSTORMS ARE POSSIBLE OVER ALL OF NORTH CENTRAL
TEXAS TONIGHT. THUNDERSTORMS WILL BE MORE WEST OF I-35. CLOUD TO
GROUND LIGHTNING AND LOCALLY HEAVY RAINFALL WILL BE THE PRIMARY
HAZARDS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS ALL OF NORTH TEXAS
SATURDAY WITH STORMS ENDING FROM WEST TO EAST SATURDAY NIGHT.
THESE STORMS WILL LIKELY PRODUCE HEAVY RAINFALL RESULTING IN
LOCALIZED FLOODING OF LOW LYING AND FLOOD PRONE AREAS. THERE IS A
SLIGHT RISK OF SEVERE STORMS GENERALLY SOUTH OF A LINE FROM
COMANCHE TO PALESTINE. THE POTENTIAL FOR SEVERE STORMS WILL BE
HIGHEST IN THE AFTERNOON AND EVENING HOURS. DAMAGING WINDS AND
HAIL WILL BE THE PRIMARY THREATS BUT AN ISOLATED TORNADO WILL
ALSO BE POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE REQUESTED SATURDAY...MAINLY
SOUTH OF A COMANCHE TO PALESTINE LINE.
92
In the hours before
Special weather statement, Nov 21, 11:13 PM CST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1113 PM CST FRI NOV 21 2014
TXZ116-117-220545-
PALO PINTO TX-PARKER TX-
1113 PM CST FRI NOV 21 2014
...SIGNIFICANT WEATHER ADVISORY FOR...
EASTERN PALO PINTO COUNTY
WESTERN PARKER COUNTY
AT 1114 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 19 MILES SOUTH OF MINERAL WELLS...MOVING NORTH AT
35 MPH.
CITIES IN THE PATH OF THIS STORM INCLUDE MINERAL WELLS...COOL AND
MINERAL WELLS STATE PARK.
NICKEL-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS
STORM.
LAT...LON 3297 9812 3291 9787 3256 9800 3256 9807
3251 9807 3251 9824
TIME...MOT...LOC 0514Z 195DEG 32KT 3258 9811
92Special weather statement, Nov 22, 1:00 AM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
100 AM CST SAT NOV 22 2014
TXZ117-118-220730-
TARRANT TX-PARKER TX-
100 AM CST SAT NOV 22 2014
...SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHEASTERN PARKER COUNTY
TARRANT COUNTY
AT 100 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 6 MILES WEST OF BENBROOK...MOVING NORTHEAST AT 20
MPH.
CITIES IN THE PATH OF THIS STORM INCLUDE ALEDO...ANNETTA...AZLE...
BENBROOK...BLUE MOUND...EAGLE MOUNTAIN...FORT WORTH...HALTOM CITY...
LAKE WORTH...LAKESIDE...RICHLAND HILLS...RIVER OAKS...SAGINAW...
SANSOM PARK...WESTWORTH AND WHITE SETTLEMENT.
NICKEL-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS
STORM.
LAT...LON 3279 9714 3258 9754 3256 9757 3267 9769
3300 9746 3300 9744
TIME...MOT...LOC 0700Z 215DEG 19KT 3267 9756Event by event
3 sleet, 1 flood, 1 heavy rain. Local standard time, as filed.
Sleet, Wise
- When
- November 22, 1:00 AM CST to 2:00 AM CST
- Where
- Wise forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.216, -97.654 (the zone’s center; the record gives no point)
The Decatur fire department reported sleet accumulations in the city of Decatur. The accumulations were mainly on grassy areas and rooftops, but a few roadways had icy spots.
Flood, Anderson
- When
- November 22, 10:30 AM CST to 10:45 AM CST
- Where
- Anderson County, 1.57 mi WSW of Tucker to 1.46 mi WSW of Tucker
- Cause
- Heavy Rain
- Property damage
- $15,000
- Reported by
- County Official
- Coordinates
- 31.673, -95.755
An Anderson County Commissioner reported a bridge washed out on Anderson County Road 2933 just southwest of Palestine.
Sleet, Palo Pinto
- When
- November 22, 11:30 AM CST to 12:30 PM CST
- Where
- Palo Pinto forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 32.753, -98.313 (the zone’s center; the record gives no point)
The Gordon fire department reported sleet accumulations affected travel in the city. Accumulations of less than one tenth of an inch were reported.
Sleet, Jack
- When
- November 22, 1:45 PM CST to 2:01 PM CST
- Where
- Jack forecast zone
- Property damage
- $90,000
- Reported by
- Social Media
- Coordinates
- 33.234, -98.172 (the zone’s center; the record gives no point)
There were several social media reports on light accumulations of sleet in Jacksboro. The sleet was slowly accumulating and there were several wrecks in the area.
Heavy Rain, Hopkins
- When
- November 23, 3:30 AM CST
- Where
- Hopkins County, 2.21 mi ENE of Sulphur Spgs
- Injuries
- 0 direct, 4 indirect
- Property damage
- $100,000
- Reported by
- Newspaper
- Coordinates
- 33.144, -95.565
A tour bus, carrying seven people, lost control and hit a bridge pillar on Interstate 30 during rainy conditions. Four people on the bus were injured. The bus, and the bridge pillar suffered damages as well.
- Sleet
- Sleet accumulating half an inch or more.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Ohio, November 22, 20143 deaths · 2 events
- Winter Weather in Pennsylvania, November 22, 20142 deaths · 5 events
- Winter Weather in Kentucky, November 22, 20141 death · 9 events
- Winter Weather in Ohio, November 22, 20145 injured · 31 events
- Damaging Wind in Oregon, November 22, 2014$45,000 · 52 kt wind · 1 event
- High Wind in Wyoming, November 22 to 23, 201465 kt wind · 22 events
- Flash Flooding and Hail in Texas, November 22 to 23, 20142 in hail · 19 events
- Winter Storm and Heavy Snow in Colorado, November 22 to 25, 201414 events
- Winter Storm in Wyoming, November 22 to 26, 201414 events
- Marine Thunderstorm Winds in Gulf of Mexico, November 22, 201411 events
- Winter Weather in Indiana, November 22, 20148 events
- Winter Weather in Pennsylvania, November 22, 20147 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 548151, 548153, 548150, 548152, 548197.